Since testing is often on those already on drugs, some diagnoses could be wrong, study says
FRIDAY, Oct. 10 (HealthDay News) -- A new study questions the commonly held belief that intestinal Clostridium difficile (C. difficile) infections are always preceded by antibiotic use.
Researchers with McGill University and the Jewish General Hospital found that slightly more than half of senior citizens who acquired C. difficile infections before hospitalization had not been on antibiotics in the 45 days before being admitted. The total dropped only slightly, to 46 percent, when the timeframe was extended to 90 days.
C. difficile infections often cause diarrhea and sometimes more serious intestinal conditions such as colitis.
"These figures show that approximately 50 percent of community-acquired C. difficile infections are not related to antibiotic use," researcher Sandra Dial, who works in the cardiovascular and respiratory health groups in McGill's Research Institute, said in a news release issued by the two organizations. "While antibiotic use indeed plays an important role, other factors are likely to also be important. But we still need to determine what these other risk factors are."
In fact, this study found that the highest risk of C. difficile infection from antibiotic use happens in the 30 days following treatment. "Beyond the 45-day period following treatment, the risk declines significantly," Dial said.
This study was published in the Oct. 6 issue of the Canadian Medical Association Journal.
"We believe that all patients suffering from diarrhea, particularly if severe enough to require a hospital visit, should be tested for C. difficile at their arrival in the hospital. Right now, testing is mainly done on patients who have taken antibiotics, which probably means that not everyone is receiving a correct diagnosis," Dial said.
All rights reserved